Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 186, NWS Dodge City, KS

July 30, 20205 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2020, 12:06 AM CDT for 5 counties in Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 12:06 AM CDT (05:06 UTC)
Expired
Jul 30, 2020, 12:45 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:08 AM CDTTSTM WND GST 64Syracuse, KSFROM FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS53 KDDC 300506
SVRDDC
KSC055-067-075-093-187-300545-
/O.NEW.KDDC.SV.W.0186.200730T0506Z-200730T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1206 AM CDT Thu Jul 30 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...
  Western Finney County in southwestern Kansas...
  Northwestern Grant County in southwestern Kansas...
  Northeastern Stanton County in southwestern Kansas...

* Until 1245 AM CDT/1145 PM MDT/.

* At 1205 AM CDT/1105 PM MDT/, a severe thunderstorm was located near
  Kendall, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Ulysses, Lakin, Holcomb, Syracuse, Deerfield,
  Coolidge, Kendall, Big Bow and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 10181 3825 10054 3739 10146 3804 10200
TIME...MOT...LOC 0505Z 305DEG 49KT 3799 10164 

HAIL...0.75IN
WIND...60MPH
 
$$

LOWE
3 follow-up statements
942 
WWUS53 KDDC 300518
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1218 AM CDT Thu Jul 30 2020

KSC055-067-075-093-187-300545-
/O.CON.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1218 AM CDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR EASTERN HAMILTON...KEARNY...WESTERN FINNEY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 1217 AM CDT/1117 PM MDT/, a severe thunderstorm was located near 
Kendall, moving southeast at 35 mph. 62 mph was reported in Syracuse 
and 58 mph reported in Coolidge. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Syracuse, Deerfield, Kendall,
Big Bow and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3825 10054 3739 10146 3787 10185 3819 10174
      3826 10154
TIME...MOT...LOC 0517Z 305DEG 49KT 3789 10146 

HAIL...0.75IN
WIND...60MPH
 
$$

LOWE
307 
WWUS53 KDDC 300527
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Thu Jul 30 2020

KSC055-067-075-093-187-300545-
/O.CON.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1227 AM CDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR SOUTHEASTERN HAMILTON...KEARNY...WESTERN
FINNEY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 1227 AM CDT/1127 PM MDT/, a severe thunderstorm was located 9
miles south of Lakin, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Deerfield, Kendall and Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3825 10054 3739 10146 3780 10173 3802 10165
      3824 10133
TIME...MOT...LOC 0527Z 305DEG 49KT 3781 10132 

HAIL...0.75IN
WIND...60MPH
 
$$

LOWE
914 
WWUS53 KDDC 300542
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1242 AM CDT Thu Jul 30 2020

KSC055-067-075-093-187-300552-
/O.EXP.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1242 AM CDT Thu Jul 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
KEARNY...WESTERN FINNEY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 1245 AM CDT/1145 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3825 10054 3739 10146 3780 10173 3802 10165
      3824 10133
TIME...MOT...LOC 0542Z 305DEG 49KT 3770 10113 

$$

LOWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 5:39 PM CDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
539 PM CDT Wed Jul 29 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 532 PM CDT Wed Jul 29 2020

VFR conditions look to prevail for all TAF sites for the entirety
of the period as a line of storms push across northwest to
southeast through the CWA. These storms should push through
between the 01-05Z time frame but uncertainty on coverage, so
carrying VCTS for the time being and 4kft ceilings associated with
the CB denotions. This is associated with a surface boundary that
will push through during that time turning winds more northerly
around 10kts with mid level ceilings for the remainder of the
period. Chances for precipitation unlikely after the 05Z time as
mentioned above but will be monitored for amendments or updates
to the 06Z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  63  80 /  60  50  50  10
GCK  63  79  62  79 /  60  50  50  10
EHA  64  84  62  83 /  20  20  40  10
LBL  64  84  62  83 /  30  20  50  10
HYS  65  77  62  79 /  60  70  50  10
P28  68  83  66  81 /  70  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 29, 10:20 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Wed Jul 29 2020

KSZ081-090-300345-
Pratt KS-Barber KS-
1020 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 1045 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Isabel, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Isabel and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3745 9871 3765 9856 3764 9847 3739 9846
      3738 9835 3727 9835
TIME...MOT...LOC 0320Z 294DEG 24KT 3752 9854

LOWE
Local storm report, Jul 29, 10:48 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     10 ENE HUDSON           38.14N 98.48W
07/29/2020  M54 MPH          STAFFORD           KS   MESONET

            MESONET STATION QNRK1 STAFFORD.

&&
Special weather statement, Jul 29, 10:52 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1052 PM CDT Wed Jul 29 2020

KSZ046-065-300415-
Rush KS-Pawnee KS-
1052 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND
SOUTHEASTERN RUSH COUNTIES UNTIL 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shaffer, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Timken and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3844 9926 3854 9917 3849 9903 3827 9903
TIME...MOT...LOC 0352Z 305DEG 23KT 3846 9913

LOWE
Special weather statement, Jul 29, 11:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Wed Jul 29 2020

KSZ061-062-300515-
Kearny KS-Hamilton KS-
1122 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN KEARNY
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...

At 1122 PM CDT/1022 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Coolidge, moving southeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse, Coolidge and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 10204 3826 10175 3814 10119 3775 10153
      3774 10181 3791 10205
TIME...MOT...LOC 0422Z 305DEG 49KT 3820 10201

LOWE
Local storm report, Jul 29, 11:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     1 S COOLIDGE            38.03N 102.01W
07/29/2020  M54 MPH          HAMILTON           KS   MESONET

            MESONET STATION K5COO COOLIDGE.

&&

RB
Local storm report, Jul 30, 12:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     1 N SYRACUSE            38.00N 101.75W
07/29/2020  M62 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:03 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade42 min
Jul 29, 7:23 PM CDTSpecial Weather StatementDDCFord52 min
Jul 29, 7:29 PM CDTSpecial Weather StatementDDCEllis46 min
Jul 29, 7:33 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade26 min
Jul 29, 8:01 PM CDTSpecial Weather StatementDDCPawnee, Rush44 min
Jul 29, 8:31 PM CDTSpecial Weather StatementDDCPawnee44 min
Jul 29, 8:50 PM CDTSpecial Weather StatementDDCComanche40 min
Jul 29, 9:01 PM CDTSpecial Weather StatementDDCStafford44 min
Jul 29, 9:33 PM CDTSpecial Weather StatementDDCBarber27 min
Jul 29, 9:57 PM CDTSpecial Weather StatementDDCBarber33 min
Jul 29, 10:20 PM CDTSpecial Weather StatementDDCPratt25 min
Jul 29, 10:52 PM CDTSpecial Weather StatementDDCRush23 min
Jul 29, 11:22 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 30, 12:16 AM CDTSpecial Weather StatementDDCLane, Trego44 min
Jul 30, 12:41 AM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny49 min
Jul 30, 12:41 AM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Pawnee, Rush49 min
Jul 30, 12:49 AM CDTSpecial Weather StatementDDCGray, Meade41 min
Jul 30, 1:21 AM CDTSpecial Weather StatementDDCEllis, Rush39 min
Jul 30, 1:24 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Pawnee66 min
Jul 30, 2:00 AM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford60 min
Jul 30, 2:59 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.